Colorado, 2022

High Wind in Colorado, January 4, 2022

January 4, 2022 · NWS BOU · 6 events in 6 counties and zones

High winds developed in the mountains and foothills during the morning, then across the far northeast plains late in the morning into early afternoon. In the mountains and foothills, peak wind gusts included: 91 mph at Berthoud Pass, 81 mph, 3 miles south-southwest of Rocky Flats; 77 mph, 8 miles southwest of Tabernash; and 76 mph at the junction of highways 72 and 93, as well as White Ranch…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in the mountains and foothills during the morning, then across the far northeast plains late in the morning into early afternoon. In the mountains and foothills, peak wind gusts included: 91 mph at Berthoud Pass, 81 mph, 3 miles south-southwest of Rocky Flats; 77 mph, 8 miles southwest of Tabernash; and 76 mph at the junction of highways 72 and 93, as well as White Ranch Open Space. Across the far northeast plains, peak gusts included: 70 mph, 8 miles south of Holyoke; 63 mph, 4 miles west of Peetz; 61 mph near Ovid and 11 miles west-northwest of Westplains; and 59 mph at Holyoke Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 4, 4:17 AM MST, 43 minutes earlier.

Area forecast discussion, Jan 4, 4:17 AM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
417 AM MST Tue Jan 4 2022

.SHORT TERM...(Today and tonight)
Issued at 417 AM MST Tue Jan 4 2022

Winds are starting to increase and spread onto the plains behind a
shortwave trough currently passing over. Stronger winds should be
coming to the foothills in the next couple of hours. Berthoud Pass
just kicked up with a gust to 71 mph, a sign that the area of
strongest winds at mid levels is arriving. A pocket of dry air on
the water vapor images implies stronger subsidence and a weak
inversion around 500-600 mb which could help with wave
amplification through about 10 AM. If we get 80 or 90 mph winds in
the wave hot spots it will be in this period. Otherwise, the winds
will be due to mixing of the winds and the gradient behind the
cold front, and this should just be marginal for our high wind
warning.

There's not much moisture upstream in the low/mid levels yet. The
nearest clouds below 16,000 MSL are over northern Utah. We'll go
ahead and change our Winter Storm Watch to a warning for the
northern mountain zones, but start it at 2 PM. The snow probably
won't really get going good until this evening. The snowfall rates
won't be particularly heavy, but the strong winds will create near
blizzard conditions in higher exposed areas. We'll hang on to the
watch for the mountains around Berthoud Pass and Summit county
where the snow will be lighter and not really get significant
until Wednesday.

Only minor changes other than the things mentioned above. It's a
bit warmer this morning ahead of the cold advection, so we bumped
today's highs up a couple of degrees. It will be cooling in
northern areas by early afternoon and will likely be back down in
the 30s in most areas by sunset. After the winds diminish this
evening with an anticyclonic circulation for a while, they try to
go more westerly again near the foothills towards morning. This
may keep temperatures from falling too much overnight in that
area. We've got some clearing this morning from that post-trough
subsidence, but we should go back to partly to mostly cloudy skies
with some wave enhancement again later this afternoon.

We would probably have some fire weather highlights if it weren't
for the recent snow. Most areas are still covered, and those that
aren't just lost the snow yesterday. There will be low humidities
this morning mainly south of Interstate 70.

.LONG TERM...(Wednesday through Monday)
Issued at 417 AM MST Tue Jan 4 2022

A frontal system arrives Wednesday bringing strong cold air
advection to our area through a northwesterly flow. Mid levels show
a strong 100-120kt jet setting up across the Front Range. Wednesday
morning, on-going moderate mountain snow will cause slick roads
and low visibility due to blowing snow conditions. A west to
northwesterly flow will increase by Wednesday afternoon 18Z and
with the supporting jet aloft, there is potential for wind gusts
up to 45- 55 mph. Once the frontal system pushes through between
18Z-00Z, PoPs increase and become more widespread due to
temperatures dropping below freezing. Frontogenesis ramps up by
00Z Wednesday evening across the eastern plains which could assist
with snowfall development. Challenges in the forecast focus on
the eastern plains and the Palmer Divide because of uncertainty
of how quickly will the frontal will push through. The eastern
plains and the Palmer Divide areas have to overcome extreme low
dew points near the surface and negative lapse rates of 2-4 C/km
at the 700mb level. Thus, the timing of Wednesday evening into
Thursday morning is the best chance and most support time period
across the region for widespread snowfall.

By Thursday morning, a westerly flow will accelerate orographic
lift. This will bring an additional 2-3 inches of snow for the
higher peaks near Rabbit Ears Pass and Berthoud Pass. Snow ratios
throughout the entire event from Wednesday through Thursday
afternoon show extreme light fluffy snow lacking water content.
Friday's quick warm up with afternoon high temperatures reaching the
upper 40s to mid 50s for the urban corridor and plains means any
snowfall that accumulated will most likely melt by Friday afternoon.
Flow becomes more zonal by Friday and another shortwave begins
Saturday morning resulting in light mountain snow.

Ensembles favor a new pattern arriving Sunday evening which will
bring drier and warmer conditions across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 417 AM MST Tue Jan 4 2022

Strong west winds will develop this morning. Gusts to 35 knots
will spread off the foothills to KBJC by 12z and KDEN/KAPA by 16z.
Gusts up to 45 knots are likely in the afternoon. The winds should
be lighter by 00z and have a bit more of a northerly component,
which should end crosswind issues at KDEN/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 PM MST today through Thursday morning
for COZ031-033.

High Wind Warning from 10 AM this morning to 5 PM MST this
afternoon for COZ038-042-048>051.

High Wind Warning until 5 PM MST this afternoon for COZ033>036.

Winter Storm Watch from Wednesday morning through Thursday
morning for COZ034.

&&

SHORT TERM...Gimmestad
LONG TERM...AD
AVIATION...Gimmestad
Hazardous weather outlook, Jan 3, 10:54 AM MST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MST Mon Jan 3 2022

COZ030>051-041800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MST Mon Jan 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Temperatures will warm into the upper 40s to low 50s today across
the plains, though areas near Greeley will likely remain in the
20s to 30s. Stronger winds are expected to develop across the
Front Range mountains overnight, with a few gusts up to 65 mph
possible. Mild low temperatures are likely in the foothills and urban
corridor, with lows in the single digits over Middle and North
Park and in the 10s to 20s for the rest of the plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect windy conditions over the higher mountains and Front Range
foothills Tuesday, with gusts in the 40 to 60 mph range. There could
be a period with gusts up to 75 mph in wind prone foothills areas
on Tuesday. A series of fronts will bring colder temperatures again
for the middle of the week. Snow is likely in the mountains Tuesday
through Thursday, with strong winds causing extensive blowing and
drifting snow. A period of snow is also likely on the plains late
Wednesday and Wednesday night. Snow will likely return to the
mountains again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 4, 5:00 AM MST to 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Peak wind gusts included 91 mph near Berthoud Pass, and 77 mph, 8 miles southwest of Tabernash.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 4, 9:37 AM MST to 12:19 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak gusts included: 81 mph southwest of Rocky Flats, and 76 mph at the junction of highways 93 and 72, and near White Ranch Open Space.

High Wind, Ne Weld County

When
January 4, 10:35 AM MST to 12:36 PM MST
Where
Ne Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A peak wind gust to 61 mph was measured 11 miles west-northwest of Westplains.

High Wind, Logan County

When
January 4, 10:35 AM MST to 12:36 PM MST
Where
Logan County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured 4 miles west of Peetz.

High Wind, Sedgwick County

When
January 4, 10:35 AM MST to 12:36 PM MST
Where
Sedgwick County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A peak wind gust of 70 mph was measured 8 miles south of Holyoke, with a gust to 59 mph at Holyoke Municipal Airport.

High Wind, Phillips County

When
January 4, 10:35 AM MST to 12:36 PM MST
Where
Phillips County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured near Ovid.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001938, 1001940, 1001941, 1001942, 1001943, 1001945.